Groups of real analytic diffeomorphisms of the circle with a finite image under the rotation number function
Annales de l'Institut Fourier, Volume 59 (2009) no. 5, pp. 1819-1845.

We consider groups of orientation-preserving real analytic diffeomorphisms of the circle which have a finite image under the rotation number function. We show that if such a group is nondiscrete with respect to the C 1 -topology then it has a finite orbit. As a corollary, we show that if such a group has no finite orbit then each of its subgroups contains either a cyclic subgroup of finite index or a nonabelian free subgroup.

Nous considérons des groupes de difféomorphismes directs et analytiques réels du cercle qui ont une image finie sous l’application du nombre de rotation. Nous montrons que si un tel groupe est non-discret pour la topologie C 1 alors il a une orbite finie. Comme corollaire, nous montrons que si un tel groupe n’a aucune orbite finie alors chacun de ses sous-groupes contient soit un sous-groupe cyclique d’indice fini, soit un sous-groupe libre non-abélien.

Received:
Accepted:
DOI: 10.5802/aif.2477
Classification: 37E45,  37E10,  57S05,  37B05,  20F67
Keywords: Rotation number, circle diffeomorphisms, groups, local vector fields.
@article{AIF_2009__59_5_1819_0,
     author = {Matsuda, Yoshifumi},
     title = {Groups of real analytic diffeomorphisms of the circle with a finite image under the rotation number function},
     journal = {Annales de l'Institut Fourier},
     pages = {1819--1845},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {59},
     number = {5},
     year = {2009},
     doi = {10.5802/aif.2477},
     mrnumber = {2573191},
     zbl = {1181.37063},
     language = {en},
     url = {https://aif.centre-mersenne.org/articles/10.5802/aif.2477/}
}
TY  - JOUR
TI  - Groups of real analytic diffeomorphisms of the circle with a finite image under the rotation number function
JO  - Annales de l'Institut Fourier
PY  - 2009
DA  - 2009///
SP  - 1819
EP  - 1845
VL  - 59
IS  - 5
PB  - Association des Annales de l’institut Fourier
UR  - https://aif.centre-mersenne.org/articles/10.5802/aif.2477/
UR  - https://www.ams.org/mathscinet-getitem?mr=2573191
UR  - https://zbmath.org/?q=an%3A1181.37063
UR  - https://doi.org/10.5802/aif.2477
DO  - 10.5802/aif.2477
LA  - en
ID  - AIF_2009__59_5_1819_0
ER  - 
%0 Journal Article
%T Groups of real analytic diffeomorphisms of the circle with a finite image under the rotation number function
%J Annales de l'Institut Fourier
%D 2009
%P 1819-1845
%V 59
%N 5
%I Association des Annales de l’institut Fourier
%U https://doi.org/10.5802/aif.2477
%R 10.5802/aif.2477
%G en
%F AIF_2009__59_5_1819_0
Matsuda, Yoshifumi. Groups of real analytic diffeomorphisms of the circle with a finite image under the rotation number function. Annales de l'Institut Fourier, Volume 59 (2009) no. 5, pp. 1819-1845. doi : 10.5802/aif.2477. https://aif.centre-mersenne.org/articles/10.5802/aif.2477/

[1] Carleson, L.; Gamelin, T. Complex dynamics, Universitext: Tracts in Mathematics, Springer Verlag, New York, 1993 | MR: 1230383 | Zbl: 0782.30022

[2] Eliashberg, Y.; Thurston, W. Confoliations, University Lecture Series, Tome 13, Amer. Math. Soc., Providence, RI, 1998 | MR: 1483314 | Zbl: 0893.53001

[3] Ghys, E. Groups acting on the circle, L’Enseignement Mathématique, Tome 47 (2001), pp. 329-407 | MR: 1876932 | Zbl: 1044.37033

[4] Ghys, E.; de la Harpe, P. Sur les groups hyperboliques d’après Mikhael Gromov, Progress in Mathematics, Tome 83, Birkhäuser, Boston, 1990 | MR: 1086648 | Zbl: 0731.20025

[5] Hector, G.; Hirsch, U. Introduction to the Geometry of Foliations, Part A, Aspects of Mathematics, Friedr. Vieweg and Sohn, Braunschweig, 1981 | MR: 639738 | Zbl: 0486.57002

[6] Jørgensen, Troels A note on subgroups of SL(2,C), Quart. J. Math. Oxford Ser. (2), Tome 28 (1977) no. 110, pp. 209-211 | Article | MR: 444839 | Zbl: 0358.20047

[7] Margulis, G. Free subgroups of the homeomorphism group of the circle, C. R. Acad. Sci. Paris Sér. I Math., Tome 9 (2000), pp. 669-674 | Article | MR: 1797749 | Zbl: 0983.37029

[8] Nakai, Isao Separatrices for nonsolvable dynamics on (C,0), Ann. Inst. Fourier (Grenoble), Tome 44 (1994) no. 2, pp. 569-599 | Article | Numdam | MR: 1296744 | Zbl: 0804.57022

[9] Navas, A. On uniformly quasisymmetric groups of circle diffeomorphisms, Ann. Acad. Sci. Fenn. Math., Tome 31 (2006), pp. 437-462 | MR: 2248825 | Zbl: 1098.22011

[10] Rebelo, Julio C. Ergodicity and rigidity for certain subgroups of Diff ω (S 1 ), Ann. Sci. École Norm. Sup. (4), Tome 32 (1999) no. 4, pp. 433-453 | Numdam | MR: 1693579 | Zbl: 0968.37002

[11] Selberg, A. On discontinuous groups in higher-dimmensional symmetric spaces, Contributions to function theories (1960), pp. 147-164 | MR: 130324 | Zbl: 0201.36603

[12] Sergeraert, F. Feuilltages et difféomorphismes infiniment tangents à l’identité, Invent. Math., Tome 39 (1977), pp. 253-275 | Article | MR: 474327 | Zbl: 0327.58004

[13] Szekeres, G. Regular iteration of real and complex functions, Acta Math., Tome 100 (1958), pp. 203-258 | Article | MR: 107016 | Zbl: 0145.07903

Cited by Sources: